South Dakota, 2022

Damaging Wind in South Dakota, August 24, 2022

August 24, 2022 · NWS ABR · 1 event in 1 county or zone

A cluster of marginally severe storms developed along the Missouri River Valley in central South Dakota during the heat of the afternoon. Peak winds associated with these storms was measured at 60 mph in Oacoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cluster of marginally severe storms developed along the Missouri River Valley in central South Dakota during the heat of the afternoon. Peak winds associated with these storms was measured at 60 mph in Oacoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 24, 5:41 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 24, 5:41 PM CST, 1 hour 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
641 PM CDT Wed Aug 24 2022

.UPDATE...
Issued at 636 PM CDT Wed Aug 24 2022

Aviation discussion updated below for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 259 PM CDT Wed Aug 24 2022

Surface low pressure continues to track east, now centered over east
central Minnesota. Our region maintains a moist northeast flow with
plenty of residual moisture hanging around on the backside of the
low. Dewpoints across most of the CWA are still in the mid to upper
60s. As such, ML CAPE values range from 1000-3000 J/KG across the
CWA. Still maintaining northwest flow aloft with weak waves of
energy moving through, just enough to spark isolated thunderstorms
this afternoon. The vertical wind profile remains weak however and
bulk shear values top out around 20-25 kts. Pin-pointing the exact
location of storm development is difficult, so the forecast
primarily maintains a broadbrushed isolated POP.

High pressure will slowly sag southward overnight. Cooler air, light
winds and mid level subsidence will likely result in fog over parts
of north central and northeast South Dakota by early Thursday
morning. Any fog that does develop should quickly mix out after
sunrise.

Thursday should be primarily dry with near to slightly below
temperatures. Another shortwave will approach the region late
Thursday into Friday, bringing the next chances for showers and
thunderstorms.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 259 PM CDT Wed Aug 24 2022

We'll start out 12Z Friday with a weakening area of high pressure
over northeastern SD/southeastern ND, MN, into northern WI. An
elongated area of low pressure will reside over MT, eastern WY, far
southeastern SD, and western NE. Southerly winds will be on the
increase, along with slowly increasing temperatures (particularly
over the southwestern half of the area). A chance of precipitation
will be overspreading the area. The brief ridge at 500mb over
eastern SD will continue to shift east through the day, in response
to the 500mb low over northwestern MT that will be opening up to a
broad trough as it moves across the Dakotas through Saturday.
Temperatures will return to above normal values Saturday morning,
with highs Saturday afternoon back into the mid 80s to low 90s. A
surface trough will be set up over western and central SD from 06Z
Saturday into early next week. A secondary 500mb low or trough will
move into the OR-ID-WY area Sunday night. There is a lot of
disagreement on the timing, track, and strength of this system for
Monday night into Tuesday across our area. As a result, there is
lower confidence in the forecast for Sunday night through Tuesday,
and the mainly dry weather currently in the forecast for Saturday
night through Tuesday. After that better agreement returns for a
high amplitude ridge to shift across MT/WY and the Dakotas Tuesday
night through Wednesday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 636 PM CDT Wed Aug 24 2022

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are forecast into the evening hours. A brief -SHRA
or -TSRA may affect KPIR through 03Z, but confidence in anything
directly affecting the site is low, so will mention VC (vicinity)
at this time and amend as needed. Towards sunrise, areas of BR/FG
are possible across northeast SD, affecting KABR/KATY. Included
mention of this in the TAFs. IFR/MVFR conditions are possible.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
SHORT TERM...Serr
LONG TERM...KK
AVIATION...TMT
Hazardous weather outlook, Aug 24, 1:35 PM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
235 PM CDT Wed Aug 24 2022

SDZ033-045-048-251945-
Stanley-Jones-Lyman-
235 PM CDT Wed Aug 24 2022 /135 PM MDT Wed Aug 24 2022/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated showers and storms are expected tonight, with just a very
slight chance of severe weather. Hail and wind are the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ003>011-015>023-034>037-051-251945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Sully-Hughes-Hyde-Hand-Buffalo-
235 PM CDT Wed Aug 24 2022 /135 PM MDT Wed Aug 24 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated showers and thunderstorms are expected tonight. The main
threat would lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 24, 6:46 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
746 PM CDT Wed Aug 24 2022

SDZ048-250115-
Lyman SD-
746 PM CDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of northeastern Lyman
County through 815 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm over
Counselor Creek Boat Access Area, or near Fort Thompson, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Lyman
County, including the following locations... southeastern Lower Brule
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4403 9964 4408 9954 4405 9951 4405 9945
      4397 9934 4390 9936 4383 9954
TIME...MOT...LOC 0045Z 322DEG 16KT 4400 9950

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TMT

The radar

The Aberdeen radar (KABR), 201 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyman

When
August 24, 7:25 PM CST
Where
Lyman County, 1 mi W of Oacoma
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.800, -99.420

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051843.